2. Disulfiram-like reaction with ethanol consumption
Coprinus atramentarius or Ink Cap mushroom is well known to cause a disulfiram-like reaction when it is consumed prior to ethanol. This results in significant nausea and vomiting and can lead to tachycardia and hypotension.
Coprinus or Coprinopsis atramentarius, is a member of Coprinaceae or inky cap family, known as Alcohol Inky, Inky Cap or Tippler’s Bane. These mushrooms get their name from an inky black liquid that forms and drips off the cap from peptidase autodigestion. They are typically found in clusters throughout North America and Europe and are suspected to contain the toxin coprine, which is responsible for adverse reactions and occurs in the setting of ethanol consumption. All members of this mushroom family are edible and non-toxic to humans when ingested without ethanol.
What is the mechanism of the adverse reaction? [2-5]
Coprine inhibits aldehyde dehydrogenase, which is necessary in ethanol metabolism to convert acetaldehyde to acetate. This inhibition results in acetaldehyde accumulation and the clinical effects which are termed a disulfiram-like reaction.
Disulfiram is an FDA approved drug for the treatment of ethanol use disorder and has the same mechanism of action.
Disulfiram-like reactions are also associated with metronidazole, some cephalosporins, and some sulfonylureas such as chlorpropamide and tolbutamide.
What are the clinical manifestations of the disulfiram reaction? [2-7]
Symptoms typically occur 30 minutes to 2 hours after ethanol is consumed, and can be precipitated by minimal ethanol exposure. Most symptoms are mild; however, there have been reported cases of serious complications such as esophageal rupture.
Nausea and vomiting
What is the treatment of the disulfiram reaction?
Fluids antiemetics and electrolyte repletion as indicated
Ingestion of Coprinus mushrooms containing coprine can cause a disulfiram like reaction when ethanol is consumed.
Patients can present with flushing, nausea, vomiting, tachycardia, or hypotension.
Treatment is supportive with antiemetics, fluids, and electrolyte repletion if needed.
Goldfrank L. Mushrooms. In: Goldfrank’ s Toxicologic Emergencies. 10e Eds. Robert S. Hoffman et al. New York, NY. McGraw-Hill. 2015.
Koppaka V, Thompson DC, Chen Y, et al. Aldehyde dehydrogenase inhibitors: a comprehensive review of the pharmacology, mechanism of action, substrate specificity, and clinical application. Pharmacol Rev. 2012 Jul;64(3):520-39. PMID: 22544865.
Stokes M, Abdijadid S. Disulfiram. [Updated 2021 Nov 1]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2022 Jan-.
Mergenhagen KA, Wattengel BA, Skelly MK, Clark CM, Russo TA. Fact versus Fiction: A Review of the Evidence behind Alcohol and Antibiotic Interactions. Antimicrob Agents Chemother. 2020 Feb 21;64(3): e02167-19. PMID: 31871085.
Moore AA, Whiteman EJ, Ward KT. Risks of combined alcohol/medication use in older adults. Am J Geriatr Pharmacother. 2007 Mar;5(1):64-74. PMID: 17608249.
Meyer JH, Herlocher JE, Parisian J. Esophageal rupture after mushroom-alcohol ingestion. N Engl J Med. 1971 Dec 2;285(23):1323. PMID: 5113737.